Alert archive / South Dakota / Wind Advisories in 2015
Wind Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 3, 2015, 9:56 AM CST for 21 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2015, 9:56 AM CST (15:56 UTC)
- Expired
- Jan 3, 2015, 9:02 PM CST
- In force
- 11 hr
- Issued by
- NWS Aberdeen, SD
All 23 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239 WWUS73 KABR 031556 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 956 AM CST SAT JAN 3 2015 SDZ003>005-009-010-015>017-034-036-037-040000- /O.NEW.KABR.WI.Y.0001.150103T1556Z-150104T0000Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... ONIDA...HIGHMORE...MILLER 956 AM CST SAT JAN 3 2015 /856 AM MST SAT JAN 3 2015/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. * TIMING...THROUGH THIS EVENING. * WINDS...NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING 45 MPH. * IMPACTS...BITTER COLD TEMPERATURES WILL CAUSE WIND CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ039-046-SDZ006>008-011-018>023-040400- /O.NEW.KABR.WI.Y.0001.150103T1556Z-150104T0600Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 956 AM CST SAT JAN 3 2015 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...THROUGH LATE THIS EVENING. * WINDS...NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING 45 MPH. * IMPACTS...POCKETS OF SNOW AND BLOWING SNOW WILL CAUSE BRIEF REDUCTION IN VISIBILITIES. ALSO BITTER COLD TEMPERATURES WILL CAUSE WIND CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SD
2 follow-up statements
748 WWUS73 KABR 040010 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 610 PM CST SAT JAN 3 2015 SDZ003>005-009-010-015>017-034-036-037-040115- /O.EXP.KABR.WI.Y.0001.000000T0000Z-150104T0000Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... ONIDA...HIGHMORE...MILLER 610 PM CST SAT JAN 3 2015 /510 PM MST SAT JAN 3 2015/ ...WIND ADVISORY HAS EXPIRED... NORTHWEST WINDS OF 20 TO 35 MPH WILL DECREASE TO 15 TO 25 MPH BY MIDNIGHT. THUS...THE WIND ADVISORY WAS ALLOWED TO EXPIRE. $$ MNZ039-046-SDZ006>008-011-018>023-040600- /O.CON.KABR.WI.Y.0001.000000T0000Z-150104T0600Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 610 PM CST SAT JAN 3 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * TIMING...THROUGH LATE THIS EVENING. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS EXCEEDING 40 MPH. * IMPACTS...POCKETS OF BLOWING SNOW WILL CAUSE BRIEF REDUCTION IN VISIBILITIES. ALSO BITTER COLD TEMPERATURES WILL CAUSE WIND CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MOHR
124 WWUS73 KABR 040302 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 902 PM CST SAT JAN 3 2015 ...WINDS WILL CONTINUE TO DECREASE... MNZ039-046-SDZ006>008-011-018>023-040415- /O.CAN.KABR.WI.Y.0001.000000T0000Z-150104T0600Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 902 PM CST SAT JAN 3 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. NORTH WINDS WILL CONTINUE TO FALL INTO THE 15 TO 25 MPH RANGE BY MIDNIGHT. THUS...THE WIND ADVISORY HAS BEEN CANCELLED. $$ MOHR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 3, 5:39 AM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jan 3, 5:39 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
539 AM CST SAT JAN 3 2015
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
SURFACE LOW PRESSURE IS CURRENTLY SITUATED OVER OVER NORTH CENTRAL
SD/SOUTH CENTRAL ND. AN ASSOCIATED TROUGH EXTENDS ACROSS WESTERN
SOUTH DAKOTA...WITH THE MAIN COLD FRONT EXTENDING FROM NORTH CENTRAL
ND BACK TROUGH SOUTHERN MONTANA. LIGHT POST FRONTAL SNOWFALL IS
EXPECTED ACROSS THE CWA LATER THIS MORNING AND INTO THE AFTERNOON.
ONLY LIGHT SNOW AMOUNTS EXPECTED OVERALL...LESS THAN ONE INCH
FOR ALL LOCATIONS...WITH MANY RECEIVING LESS THAN A HALF INCH.
TEMPERATURES WILL BE FALLING THROUGH THE DAY AS THE FRONT WORKS
ITS WAY ACROSS THE REGION...AND WIND SPEEDS WILL BE INCREASING.
MODELS ARE STILL SHOWING STRONG COLD AIR ADVECTION...A TIGHT
PRESSURE GRADIENT...AND 0.5 KM WIND SPEEDS BETWEEN 30 AND 40 KTS.
THE COMBINATION OF WIND ADVISORY WINDS AND LIGHT SNOW WILL LIKELY
CREATE PERIODS OF REDUCED VISIBILITY...HOWEVER AT THIS POINT IT
DOESNT LOOK LIKE THE IMPACTS WILL BE WIDESPREAD OR PERSISTENT
ENOUGH TO WARRANT A WINTER WEATHER ADVISORY. THE COMBINATION OF
FALLING TEMPERATURES AND WIND ADVISORY WINDS HOWEVER WILL
CERTAINLY RESULT IN DANGEROUSLY COLD WIND CHILL VALUES. SO...FOR
NOW...WILL CARRY THE WIND CHILL ADVISORY AND AN SPS TO HIGHLIGHT
THE MAIN POINTS.
WINDS REMAIN IN THE 10 TO 20 MPH RANGE THROUGH THE NIGHT...SO
HEDGED TOWARD WARMER GUIDANCE FOR LOWS /ALTHOUGH WARMER GUIDANCE
STILL RESULTS IN A FORECAST OF SINGLE DIGITS AND TEENS BELOW
ZERO/. THE COLD AIR HANGS TIGHT INTO SUNDAY...AND WITH LIGHT WINDS
BY MONDAY MORNING...EXPECT EVEN COLDER LOW TEMPS.
THE NEXT CLIPPER SYSTEM IS ON TRACK TO IMPACT THE REGION ON
MONDAY. MODELS HAVE TRENDED SLIGHTLY SOUTH WITH THIS SYSTEM SINCE
PREVIOUS RUNS...SO OVERALL IT IS LOOKING LIKE PRETTY DECENT
SNOWFALL CHANCES OVER OUR CWA. WINDS SPEEDS HOWEVER ONLY LOOK TO
BE IN THE 1O TO 20 MPH RANGE.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
AN AREA OF SFC LOW PRESSURE WILL MOVE OFF THE ROCKIES AND INTO THE
PLAINS ON MONDAY NIGHT. COUPLED WITH A POTENT SHORTWAVE AT 500 MB
AND A 700 MB LOW THIS SYSTEM WILL HAVE ENOUGH FORCING TO PRODUCE
AROUND 1 TO 4 INCHES ACROSS THE EAST AND NORTH EVEN THOUGH IT WILL
EXIT QUICKLY BY TUE MORNING.
ARCTIC HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL THEN TAKE HOLD
ON TUESDAY THROUGH THURSDAY BRINGING ANOTHER SHOT OF WELL BELOW
AVERAGE TEMPERATURES TO THE REGION. THESE MAY BE SLIGHTLY
MODERATED OVERNIGHT ON TUE AND WED BY STRATUS. BY FRI AND SAT AS
THE ARCTIC HIGH EXITS THE MODELS BECOME HIGHLY DISORGANIZED. RUN
TO RUN AND MODEL TO MODEL CONSISTENCY IS VERY POOR SO CONFIDENCE
IS VERY LOW IN ANY PRECIP FORECAST. KEPT AREAL COVERAGE OF
SUPERBLEND POPS BUT LOWERED IT ACROSS THE BOARD TO SLIGHT CHANCE
WITH LATEST OPERATIONAL 0Z RUN OF THE EC NOT SHOWING ANY PRECIP
ACROSS THIS CWA.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A COLD FRONT WILL BLAST THROUGH EARLY ON SATURDAY WITH MVFR/IFR
CIGS MOVING IN ALONG WITH GUSTY NORTHWEST WINDS OF 25 TO 40 KTS. SNOW
SHOWERS/BLOWING SNOW WILL ALSO BE POSSIBLE POST FROPA. WHEN PRECIP
BEGINS THERE WILL BE A SHORT PERIOD...PERHAPS AN HOUR OF FREEZING
DRIZZLE BEFORE IT ALL CHANGES OVER TO SNOW. BY 6Z ALL SITES SHOULD
LIFT TO VFR CIGS AND VSBY AS WINDS DIMINISH.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO
NOON CST /11 AM MST/ SUNDAY FOR BROWN-BUFFALO-CAMPBELL-
CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
POTTER-ROBERTS-SPINK-STANLEY-SULLY-WALWORTH.
MN...WIND CHILL ADVISORY FROM 9 AM THIS MORNING TO NOON CST SUNDAY
FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 3, 4:09 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CST SAT JAN 3 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 409 AM CST SAT JAN 3 2015 /309 AM MST SAT JAN 3 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ARCTIC FRONT WILL SWEEP ACROSS THE REGION TODAY...BRINGING LIGHT SNOW...INCREASING NORTHWEST WINDS AND FALLING TEMPERATURES IN ITS WAKE. SNOW ACCUMULATIONS WILL BE UNDER ONE INCH...HOWEVER...WHEN FALLING SNOW COMBINES WITH WIND GUSTS GREATER THAN 40 MPH...VISIBILITY MAY BE TEMPORARILY REDUCED. TRAVELERS SHOULD BE AWARE OF THESE BRIEF...BUT HAZARDOUS CONDITIONS TODAY. ADDITIONALLY...THE STRONG WINDS AND COLD TEMPERATURES WILL RESULT IN DANGEROUSLY COLD WIND CHILLS. SKIN CAN FREEZE IN A MATTER OF MINUTES IF EXPOSED IN THESE CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUSLY COLD WIND CHILLS WILL PERSIST INTO SUNDAY. ANOTHER CLIPPER SYSTEM IS ON TRACK TO IMPACT THE NORTHERN PLAINS ON MONDAY. 1 TO 4 INCHES OF SNOWFALL IS POSSIBLE WITH THIS SYSTEM. WIND SPEEDS GENERALLY LOOK TO RANGE FROM 10 TO 20 MPH. .SPOTTER INFORMATION STATEMENT... SNOWFALL AMOUNTS AND REPORTS OF REDUCED VISIBILITY ARE APPRECIATED. SERR
In the hours before
Special weather statement, Jan 3, 4:03 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CST SAT JAN 3 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-032200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 403 AM CST SAT JAN 3 2015 /303 AM MST SAT JAN 3 2015/ AN ARCTIC FRONT WILL SWEEP ACROSS THE REGION TODAY...BRINGING LIGHT SNOW...INCREASING NORTHWEST WINDS AND FALLING TEMPERATURES IN ITS WAKE. SNOW ACCUMULATIONS WILL BE UNDER ONE INCH...HOWEVER...WHEN FALLING SNOW COMBINES WITH WIND GUSTS GREATER THAN 40 MPH...VISIBILITY MAY BE TEMPORARILY REDUCED. TRAVELERS SHOULD BE AWARE OF THESE BRIEF...BUT HAZARDOUS CONDITIONS TODAY. ADDITIONALLY...THE STRONG WINDS AND COLD TEMPERATURES WILL RESULT IN DANGEROUSLY COLD WIND CHILLS. SKIN CAN FREEZE IN A MATTER OF MINUTES IF EXPOSED IN THESE CONDITIONS. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 9:47 AM CST | Winter Weather Advisory | ABR | Buffalo, Hughes, Jones, Lyman, Stanley | 8 hr |
Nearby
Wind Advisories in South Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.